Home  |  News  |  Sitemap  |  Contact Us  |  Login
Advertise With Us
Latest Notification
  • banner1
  • banner2
  • banner3
  • banner4
  • banner5
  • banner6
  • banner7
banner11 banner22 banner33 banner44 banner45 banner46 banner47

 Adverse Cases


Back Reported Adverse Drug Reaction Cases
Statins and peripheral neuropathy

ADRAC has received 281 reports of peripheral neuropathy or symptoms consistent with this diagnosis attributed to statins (see Table), and first highlighted this association in 1993.1 Thirteen of the 281 cases were confirmed by nerve conduction studies. Both sensory and mixed sensorimotor peripheral neuropathies were reported. The time to onset ranged from one dose to 4.5 years.

Table: ADRAC cases of peripheral neuropathy with the statins
Drug Total cases Sole suspected drug (%) Recovered (%)

Simvastatin
(Zocor, Lipex)

136

64 (47%)

59 (43%)

Atorvastatin
(Lipitor)

108

70 (65%)

60 (56%)

Pravastatin
(Pravachol)

26

14 (54%)

17 (65%)

Fluvastatin
(Lescol, Vastin)

11

6 (54%)

9 (82%)

Total

281

155 (54%)

145 (52%)

Many patients requiring statin therapy have conditions which predispose them to peripheral neuropathy, particularly diabetes mellitus and chronic renal failure.2 Thus the observation of an association is not necessarily indicative of causation. However, recovery on withdrawal of the statin was noted in approximately half of the ADRAC cases (see Table), including cases where the patient also had diabetes, and some reports describe positive rechallenge. In two cases, symptoms developed after an increase in dose.

Statin-associated peripheral neuropathy may persist for months or years after withdrawal of the statin.2,3 In two ADRAC cases of persistent peripheral neuropathy, motor and sensory conduction tests showed minimal recovery 4 and 12 months, respectively, after discontinuation of simvastatin, despite clinical improvement.3 A further 21 cases had not recovered at the time of reporting, between one and eight months after discontinuation of the statin. In two other reports, the problem was persisting after 3 and 5 years, respectively.

The incidence of statin-induced peripheral neuropathy appears to be low. A study, which excluded patients with predisposing disease, attributed 4.5 cases per 10,000 person-years to statin use.4

Consideration should be given to drug withdrawal if patients taking a statin develop sensory or motor disturbances.

Reference
  1. Paraesthesia and neuropathy with hypolipidaemic agents. Aust Adv Drug Reactions Bull 1993; 12:2
  2. Chong PH, Boskovich A, Stevkovic N, Bartt RE. Statin-associated peripheral neuropathy: review of the literature. Pharmacotherapy 2004;24:1194-1203
  3. Phan T, McLeod JG, Pollard JD, Peiris O, Rohan A, Halperm J-P. Peripheral neuropathy associated with simvastatin. J Neurol Neurosurg Psychiatry 1995;58:625-8.
  4. Gaist D, Jeppesen U, Andersen M, Garcia Rodriguez LA, et al. Statins and risk of polyneuropathy: a case-control study. Neurology 2002;58:1333-7.
itraconazol kaufen itraconazol lactancia itraconazol buy
References:
Australian Adverse Drug Reactions Bulletin
Volume 24, Number 2, April 2005

Back


» Home
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
» Legislations
» Applications Forms
» Quackwatch
» Forms & Fees
» Licence Conditions
» Schedules
» Health, Pharma. Policies & Reports
» Ayurvedic
» Govt. Bodies
» Information Centre
» Directory
» Alert
» Regulatory News
» Research News
» News in Hindi
» Login
» Contact Us

Copyright © DrugsControl.org - Jaipur, INDIA. All Rights Reserved   |   Disclaimer   |   Sitemap

Site last updated: December 30, 1899 at